Hail, Teton
- When
- May 15, 6:15 PM MST
- Where
- Teton County, 2.07 mi N of Fairfield Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.660, -111.980
Hail measuring 1.00 inches (quarter sized) was reported about 3 mi N of Fairfield, MT.
A disturbance moved through Montana with increasing instability and moisture combining to allow for evening convective development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A disturbance moved through Montana with increasing instability and moisture combining to allow for evening convective development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 15, 1:47 PM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT Thu May 15 2014 .DISCUSSION... Tonight through Sunday evening...Northern portions of the upper level ridge over the interior Western US will continue to break down as shortwave and upper level jet energy move over the top of the ridge and slide Southeast across eastern MT tonight. Expect scattered to numerous showers/thunderstorms to develop late this afternoon and evening over N-Central MT, with activity diminishing by midnight. A weak and diffuse NW-SE frontal boundary will remain stalled across the forecast area tonight through Friday night with a few showers lingering near the boundary late tonight through Friday morning, before more widespread showers and thunderstorms develop again Friday afternoon/evening. Focus for convection will be centered more over SW MT Friday afternoon and evening. Little change occurs in the overall weather pattern on Saturday with showers and a few thunderstorms possible, mainly in the afternoon and evening. On Sunday, a stronger lobe of shortwave energy originating from a large scale trough currently in the eastern Pacific will move into the Northern Rockies. Favorable upper level jet dynamics and lift associated with the trough will bring widespread showers and thunderstorms to the area Sunday afternoon and evening. Hoenisch Saturday Night through Thursday...Upper level winds turn southwesterly on Saturday night as the region comes under the influence of a broad and slow moving Pacific system. Warmer air moving into the state early Sunday will destabilize the environment and cause widespread rain showers and thunderstorms Sunday afternoon. This activity will generally move from southwest through central and northeast Montana as the Pacific front advances Sunday night. Cooler air moving in behind the front will weekend shower activity on Monday...though showers will persist around the region amid an unsettled pattern. The main Pacific trough digs south through the Great Basin on Tuesday night. Chances for showers and thunderstorms will continue mainly over southwest Montana on Wednesday with an upper level diffluent flow. Temperatures through this period will remain near seasonal averages, with warmer air beginning to rotate back into the state on Thursday. Nutter && .AVIATION... UPDATED 1745Z. VFR conditions will prevail across the area for the next 24 hours. Some brief intrusions into MVFR conditions are possible around afternoon showers and thunderstorms. Most of the convective activity is expected to initiate around 20Z and will begin to decrease around sunset. An additional band of showers is expected to develop along a line from KCTB to KLWT and persist through the overnight hours as a weak cold front stalls out across Central Montana. Suk && .HYDROLOGY... Snow levels will range from 9000 to 10000 feet over the western mountains the next couple of days. Precipitation over the next few days will be scattered and generally light. A change in the weather pattern will occur late this weekend and early next week with the potential for increased precipitation amounts. Models have been inconsistent with the details of their precipitation forecasts so confidence in where and when precipitation will fall as well as how much precipitation will fall continues to be low at this point. At the same time confidence is high that temperatures will turn cooler and snow levels are expected to lower to between 7000 and 8000 feet late in the weekend and early next week. Snowmelt from the warmer temperatures will result in increased flows in local streams and creeks, especially over parts of southwest MT. Blank/Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 43 62 41 68 / 60 30 20 40 CTB 37 59 38 67 / 40 30 60 40 HLN 48 68 43 72 / 20 40 20 30 BZN 43 67 40 71 / 20 40 30 30 WEY 38 63 35 64 / 10 50 40 30 DLN 47 69 43 71 / 0 30 20 20 HVR 40 64 39 70 / 20 10 30 20 LWT 41 60 40 64 / 70 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 639 PM MDT THU MAY 15 2014 MTZ048-049-160115- EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 639 PM MDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 715 PM MDT... AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR BYNUM...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... CHOTEAU...BYNUM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4764 11177 4761 11233 4803 11246 4809 11211 TIME...MOT...LOC 0037Z 323DEG 26KT 4790 11229 NL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 NNW CHOTEAU 47.86N 112.20W
05/15/2014 E0.50 INCH TETON MT TRAINED SPOTTER
&&
UTTECHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CHOTEAU 47.81N 112.18W
05/15/2014 M0.50 INCH TETON MT CO-OP OBSERVER
HEAVY RAIN REPORTED
&&
CZThe Great Falls radar (KTFX), 50 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
Hail measuring 1.00 inches (quarter sized) was reported about 3 mi N of Fairfield, MT.
Hail measuring 1.75 inches (golf ball sized) was reported about 9 mi S of Ulm, MT.
Hail measuring 1.00 inches (quarter sized) was reported about 14 mi SW of Stockett, MT. Wind gusts estimated at 40 mph.
Heavy rain of about 1.00 inch in 30 minutes reported with passing thunderstorm.
Hail measuring 0.88 inches (nickel sized) was reported about 11 mi SSE of Ulm, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519364, 519367, 519369, 519372, 519371.